Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 168, NWS Springfield, MO

August 14, 2008Christian County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 14, 2008, 5:00 PM CDT for Christian County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 5:00 PM CDT (22:00 UTC)
Expired
Aug 14, 2008, 11:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Christian County, MO

The radar

The Springfield radar (KSGF), 44 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:19 PM CDTHEAVY RAIN 1.1Ozark, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 142200
FFWSGF
MOC043-150400-
/O.NEW.KSGF.FF.W.0168.080814T2200Z-080815T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1100 PM CDT.

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS          
  THE WARNED AREA. RADAR HAS ESTIMATED OVER THREE INCHES OF RAINFALL 
  HAS FALLEN SOUTH OF HIGHLANDVILLE SINCE 4 PM CDT.  ADDITIONAL      
  HEAVY RAINFALL WILL CONTINUE TO FALL ACROSS THESE AREAS...ADDING   
  TO THE FLOOD POTENTIAL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE            
  ESPECIALLY   SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3682 9334 3709 9334 3708 9290 3682 9291
      3682 9292

$$

WISE
1 follow-up statement
000 
WGUS73 KSGF 150351
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 PM CDT THU AUG 14 2008

MOC043-150401-
/O.EXP.KSGF.FF.W.0168.000000T0000Z-080815T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-
1051 PM CDT THU AUG 14 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM CDT FOR CHRISTIAN
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3682 9334 3709 9334 3708 9290 3682 9291
      3682 9292

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:15 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 14, 2:15 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT THU AUG 14 2008

.DISCUSSION...
PRECIPITATION OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI WAS
OCCURRING IN RESPONSE TO AN UPPER LEVEL SHORTWAVE THAT EXISTED OVER
NORTHEAST KANSAS.  310K ISENTROPIC SURFACE INDICATED 15 TO 20 KNOT
PARCEL FLOW OVER A MESO-SCALE BAND OF BAROCLINICITY ACROSS EASTERN
KANSAS.  THE EVOLUTION AND MOVEMENT OF THIS AREA OF PRECIPITATION
WAS THE INITIAL FORECAST CHALLENGE.  OTHER CHALLENGES EXTENDED INTO
FRIDAY AND FRIDAY NIGHTS PERIOD...AS ADDITIONAL SHOWER AND
THUNDERSTORM CHANCES WERE WARRANTED.

SHORT TERM (TONIGHT - FRIDAY NIGHT)...
IM GOING TO MAKE A LAST MINUTE CALL ON TONIGHTS PRECIPITATION
CHANCES.  WILL WAIT AND SEE HOW THE ONGOING CONVECTIVE CLUSTER IN
NORTHERN MISSOURI IS TRENDING ON RADAR.

ULTIMATELY NOT A SINGLE COMPUTER MODEL HAS A SNIFF ABOUT WHATS GOING
ON RIGHT NOW...LET ALONE IN THE FUTURE.  BASED ON RADAR AND MOISTURE
CHANNEL IMAGERY TRENDS...PRECIPITATION CHANCES WILL NEED TO BE
INCREASED FOR TONIGHTS PERIOD.  ALSO HAVE SOME CONCERNS REGARDING
INSTABILITY TRENDS OVER EASTERN KANSAS/WESTERN MISSOURI.  RUC MIXED
LAYER CAPE INDICATES VALUES OF AROUND 1500 J/KG WITH NO CAP.
FORCING FROM THE NE KANSAS UPPER LOW INTERACTING WITH THIS CAPE
COULD YIELD ANOTHER CONVECTIVE CLUSTER THATS NOT INDICATED BY THE
MODELS.

FRIDAYS PRECIP CHANCES ARE TOTALLY DEPENDENT UPON HOW TONIGHTS
CONVECTION EVOLVES. THEREFORE HAVE LEFT CHANCE TO LIKELY POPS IN FOR
FRIDAYS DAY PERIOD.  RAIN CHANCES WILL END FRIDAY NIGHT AS A MUCH
DRIER AND MORE STABLE AIRMASS SPREADS IN FROM THE UPPER MIDWEST.
HAVE DECREASED FRIDAY NIGHTS RAIN CHANCES.

LONG TERM (SATURDAY - WEDNESDAY)...
MADE SOME SERIOUS ADJUSTMENTS WITH SATURDAY - TUESDAYS POPS.  THE
MAIN SYNOPTIC UPPER LOW IS TRACKING SOUTHWARD ACROSS THE NORTHERN
PLAINS...AND WILL LIKELY STALL OUT OVER THE HIGH PLAINS OF
COLORADO/KANSAS.  THIS POSITIONING WILL BE TOO FAR WEST FOR HIGH
PRECIPITATION CHANCES IN MISSOURI.  AS A MATTER OF FACT...I DECIDED
TO COMPLETELY TAKE OUT POPS FOR THESE PERIODS...AS THE ENTIRE
WEEKEND SHOULD BE DRY FOR EXTREME SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.

AS THE UPPER LOW WEAKENS HEADING INTO EARLY TO MID NEXT WEEK...THE
SHEAR AXIS IS PROGGED TO REMAIN WEST OF THE CWA.  THIS WOULD ALLOW
TROPICAL AIR TO SPREAD BACK IN  A RETURN OF RAIN CHANCES IN THE
FORECAST WILL BE NEEDED BY TUESDAY NIGHT OR WEDNESDAY OR NEXT WEEK.

REGARDING TEMPERATURES...CLOUD COVER ALONG WITH THE CHANGE IN
AIRMASS WILL LIMIT READINGS FROM WARMING OUT OF THE LOW TO MID 80S
FOR BOTH SATURDAY AND SUNDAY.  WARMER TEMPERATURES WILL BE ON TAP
FOR NEXT WEEK AS THE GULF AIRMASS FILTERS IN.

CRAMER

&&

.AVIATION...

FOR THE 18Z TAFS...UPPER LEVEL LOW WILL MOVE SOUTH DURING THE NEXT
24 HOURS WHICH WILL IMPACT THE AVIATION WEATHER OVERNIGHT. CURRENT
MODELS ARE NOT HANDLING THE PRECIPITATION WELL...HOWEVER...THE
REGION WILL SEE SOME RAINFALL THROUGH FRIDAY AFTERNOON. CURRENT
THOUGHTS ARE THAT SHOWERS AND A FEW THUNDERSTORMS WILL BEGIN TO
IMPACT THE TAF SITES AROUND 00Z AND CONTINUE THROUGH THE TAF
PERIOD. OVERALL CONDITIONS SHOULD REMAIN VFR EXCEPT IN THE NEAR
VICINITY OF ANY CONVECTIVE CELLS. WILL NEED TO KEEP AN EYE ON THE
TRACK OF THE LOW OVER THE PLAINS. IF IT MOVES FARTHER EAST INSTEAD
OF PASSING SOUTHWEST OF THE OZARKS...AS INDICATED BY THE
MODELS...THEN TERMINAL CONDITIONS COULD DETERIORATE.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 14, 12:56 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT THU AUG 14 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
 TONIGHT. OTHER THAN CLOUD TO GROUND LIGHTNING STRIKES...NO
 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 THUNDERSTORMS WILL LIKELY BE ONGOING FOR PORTIONS OF EXTREME
 SOUTHEAST KANSAS AND THE MISSOURI OZARKS EARLY FRIDAY. NO
 SEVERE STORMS ARE EXPECTED.

 IT IS BECOMING MORE LIKELY THAT MOST LOCATIONS WILL REMAIN
 DRY THROUGH TH WEEKEND AND INTO EARLY NEXT WEEK.  A HIGHER
 FREQUENCY OF THUNDERSTORMS WILL OCCUR BY THE MIDDLE OF NEXT
 WEEK AS A MOIST GULF AIRMASS RETURNS TO THE OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Aug 14, 4:10 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             1 S HIGHLANDVILLE       36.92N 93.28W
08/14/2008  E0.75 INCH       CHRISTIAN          MO   PUBLIC

&&

LINDENBERG
Special weather statement, Aug 14, 4:20 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT THU AUG 14 2008

MOZ082-092-142215-
WRIGHT MO-TEXAS MO-
420 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ALERT FOR CENTRAL TEXAS AND EAST CENTRAL
WRIGHT COUNTIES UNTIL 515 PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF MOUNTAIN GROVE...MOVING EAST AT
17 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.

WISE
Local storm report, Aug 14, 4:27 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             2 N DAWSON              37.29N 92.31W
08/14/2008  E1.00 INCH       WRIGHT             MO   AMATEUR RADIO

&&

LINDENBERG
Special weather statement, Aug 14, 4:37 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 PM CDT THU AUG 14 2008

MOZ091-142230-
WEBSTER MO-
437 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ALERT FOR CENTRAL WEBSTER COUNTY UNTIL 530 PM
CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARSHFIELD...MOVING EAST AT 12 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

WISE
Special weather statement, Aug 14, 4:49 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT THU AUG 14 2008

MOZ095-142215-
CHRISTIAN MO-
449 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTH CENTRAL CHRISTIAN COUNTY UNTIL
515 PM CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HIGHLANDVILLE...MOVING
SOUTHEAST AT 5 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

WISE
Local storm report, Aug 14, 4:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             1 S HIGHLANDVILLE       36.92N 93.28W
08/14/2008  E0.88 INCH       CHRISTIAN          MO   PUBLIC

&&

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:02 PM CDTSevere Thunderstorm WarningSGFGreene, Webster58 min
Aug 14, 3:18 PM CDTAreal Flood AdvisorySGFGreene, Webster6 hr
Aug 14, 4:44 PM CDTAreal Flood AdvisorySGFChristian6 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.